Texas, 2004

Hail in Texas, August 27, 2004

August 27, 2004 · NWS LUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 27, 2:27 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 2:27 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT FRI AUG 27 2004

.SHORT TERM...
AT 20Z A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO LUBBOCK TO
PLAINS. FRONT IS ALREADY FURTHER SOUTH THEN ADVERTISED BY MODELS.
THUS EXPECT COLD FRONT TO CONTINUE MOVING SOUTHWARD TONIGHT AND
CLEAR THE FORECAST AREA BY 12Z...SLIGHTLY FASTER THEN WHAT THE
MODELS HAVE. FRONT TO THEN BECOME NEARLY STATIONARY OVER THE
NORTHERN PERMIAN BASIN ON SATURDAY.  12Z UPPER AIR ANALYSIS AND
CURRENT SATELLITE SHOW A POSITIVE TILTED TROUGH MOVING ACROSS THE
CENTRAL ROCKIES WITH THE TROUGH EXPECTED TO MOVE INTO THE CENTRAL
PLAINS ON SATURDAY. WITH FRONT DRAPED ACROSS THE REGION AND AN
UPPER LEVEL TROUGH MOVING INTO THE PLAINS WILL CONTINUE WITH A
SLIGHT CHANCE TO CHANCE PRECIPITATION TONIGHT AND SATURDAY. HOWEVER
EXPECT BEST CHANCE TONIGHT TO BE ALONG AND JUST SOUTH OF FRONT.
TEMPERATURES TO BE NEAR OR BELOW NORMAL TONIGHT AND SATURDAY. 08

.LONG TERM...
TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE WESTERN GREAT
LAKES BY SATURDAY EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS
ALONG THE FRONT THAT SHOULD BE LOCATED JUST TO THE SOUTH AND EAST
OF THE CWA. ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS HELPING TO PUSH A REINFORCING SHOT OF COOL AIR INTO WEST
TEXAS ON SUNDAY NIGHT. MODELS INDICATE A WEAK RIPPLE IN THE
NORTHWEST FLOW TO APPROACH THE AREA MONDAY EVENING AND HAVE
INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHWEST
ZONES. MODELS ARE THEN INDICATING A WEAKNESS IN THE UPPER LEVEL
RIDGING AROUND THE MIDDLE OF NEXT WEEK BUT HAVE SOME UNCERTAINTY AS
TO WHERE THIS WEAKNESS WILL BE SET UP ACROSS TEXAS. FOR NOW WILL
CONTINUE WITH THE SILENT POPS (< 15%) THAT WERE ALREADY IN THE
GRIDS.

TEMPERATURES WILL LIKELY REMAIN IN THE 80S FOR HIGHS AT LEAST
THROUGH WEDNESDAY. A FEW 90S MAY BE POSSIBLE...EAST OF THE
CAPROCK...FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  73  54  80 /  30  30  10  10
TULIA        60  77  55  80 /  30  40  10  10
PLAINVIEW    62  79  56  80 /  40  40  10  10
LEVELLAND    63  79  58  81 /  40  30  10  20
LUBBOCK      64  80  59  82 /  40  30  10  10
BROWNFIELD   65  81  60  83 /  40  40  20  20
CHILDRESS    65  80  58  85 /  50  40  10  10
SPUR         67  81  62  84 /  50  40  20  10
ASPERMONT    70  82  65  86 /  40  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/18
Hazardous weather outlook, Aug 27, 10:30 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI AUG 27 2004

TXZ021>044-281630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BISECT THE AREA FROM NEAR CHILDRESS TO NEAR LUBBOCK
TO PLAINS THIS AFTERNOON. AS TEMPERATURES CLIMB INTO THE UPPER 90S
AHEAD OF THE FRONT...ATMOSPHERIC INSTABILITY WILL INCREASE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE FRONT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH HIGH WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

The radar

The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kent

When
August 27, 6:46 PM CST
Where
Kent County, 14 mi W of Jayton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -100.833

Hail, Kent

When
August 27, 6:56 PM CST
Where
Kent County, 12 mi WNW of Jayton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -100.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417819, 5417820.